Alert archive / Oregon / Red Flag Warnings in 2017
Red Flag Warning 2, NWS Portland, OR
NWS Portland, OR issued this red flag warning at Aug 9, 2017, 9:17 AM PDT. It took effect at Aug 9, 2017, 2:00 PM PDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2017, 9:17 AM PDT (16:17 UTC)
- In effect from
- Aug 9, 2017, 2:00 PM PDT
- Expired
- Aug 10, 2017, 8:26 PM PDT
- In force
- 30 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
041 WWUS86 KPQR 091617 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 917 AM PDT Wed Aug 9 2017 ORZ608-101700- /O.NEW.KPQR.FW.W.0002.170809T2100Z-170811T0600Z/ Willamette National Forest- 917 AM PDT Wed Aug 9 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THURSDAY FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 608... The National Weather Service in Portland has issued a Red Flag Warning for thunderstorms producing abundant lightning...which is in effect from 2 PM this afternoon to 11 PM PDT Thursday. * Affected Area...In Oregon...Fire Weather Zone 608 Willamette National Forest. * Thunderstorms...Scattered thunderstorms with lightning activity level of 3. Fire crews should be aware that gusty and shifting winds are possible in and around thunderstorms. * Impacts...Multiple lightning strikes and critically dry fuels may result in numerous fire starts. Gusty thunderstorm winds could contribute to fire spread. Even with some rainfall, initial attack resources could be overwhelmed and holdover fires are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Scattered thunderstorms combined with dry fuels create conditions where many fire starts may occur in a short period of time. Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ Weagle For more information visit: http://weather.gov/portland
2 follow-up statements
794 WWUS86 KPQR 101610 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 910 AM PDT Thu Aug 10 2017 ORZ608-110600- /O.CON.KPQR.FW.W.0002.000000T0000Z-170811T0600Z/ Willamette National Forest- 910 AM PDT Thu Aug 10 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 608... * Affected Area...In Oregon...Fire Weather Zone 608 Willamette National Forest. * Thunderstorms...Scattered thunderstorms with lightning activity level of 3. Fire crews should be aware that gusty and shifting winds are possible in and around thunderstorms. * Impacts...Multiple lightning strikes and critically dry fuels may result in numerous fire starts. Gusty thunderstorm winds could contribute to fire spread. Even with some rainfall, initial attack resources could be overwhelmed and holdover fires are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. Scattered thunderstorms combined with dry fuels create conditions where many fire starts may occur in a short period of time. Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ For more information visit: http://weather.gov/portland
351 WWUS86 KPQR 110326 RFWPQR URGENT - FIRE WEATHER MESSAGE National Weather Service Portland OR 826 PM PDT Thu Aug 10 2017 ORZ608-110430- /O.CAN.KPQR.FW.W.0002.000000T0000Z-170811T0600Z/ Willamette National Forest- 826 PM PDT Thu Aug 10 2017 ...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING FOR FIRE WEATHER ZONE 608... The National Weather Service in Portland has cancelled the Red Flag Warning for fire zone 608, which includes the Willamette National Forest. Thunderstorm activity in the Central Oregon Cascades has diminishedthis evening. Although there is still a threat of isolated thunderstorms through the night, expected coverage and lightning frequency will not meet Red Flag criteria. $$ For more information visit: http://weather.gov/portland
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this red flag warning went out at Aug 9, 2:32 AM PDT, 6 hours 45 minutes earlier.
Area forecast discussion, Aug 9, 2:32 AM PDT, 6 hours 45 minutes before
Area Forecast Discussion National Weather Service Portland OR 232 AM PDT Wed Aug 9 2017 .SYNOPSIS...An upper level ridge of high pressure will keep the region in a warm air mass through most of the work week. A weak upper level low over northern California will remain fairly stationary for the next few days, bringing a slight chance for thunderstorms to the Cascades during the afternoon and evening hours. Temperatures may cool down to near normal by the end of the weekend as and a trough of low pressure from the Gulf of Alaska approaches the region. && .SHORT TERM...Today through Saturday...The weather today will be very similar to yesterday as there has been little change in the overall pressure pattern. The satellite imagery looks almost identical as it did 24 hours ago. Marine stratus is along the coast and coastal valleys, with the farthest reach up the lower Columbia River Valley. The marine stratus is currently past Kelso, and will continue to move up the Columbia River and into parts of the north Willamette Valley this morning. The clouds will clear inland before noon, and likely persist along the coast for much of the day. Smoke will continue to impact the air quality. Thunderstorms are expected again for the Oregon Cascades late this afternoon and early evening for isolated lightning, gusty winds, and sudden rain showers. One slight change for this afternoon is there will be a slight increase of moisture and instability, and there is a better chance for thunderstorms to develop over the north Oregon Cascades. The steering flow may allow thunderstorms that develop over the Cascades to drift west of the Cascades, but think the thunderstorms will quickly die as they interact with the more stable air west of the Cascades, and kept the mention out of the forecast. The upper low over north California will weaken Wednesday night and Thursday, and the upper ridge will dominate the weather pattern. This may result in less marine stratus making it into the Willamette Valley Thursday morning. Otherwise, expect little change in the weather for Thursday. An upper level trough over the NE Pacific will approach the Pacific NW Thursday night pushing the persistent ridge to the east. Expect more marine clouds to move into the Willamette Valley Friday morning. The upper trough will start to move over the area Friday afternoon for slightly cooler temperatures. The daytime high temperatures should peak in the upper 80s rather than the 90+ degree temperatures of late. There is still a threat for Cascade thunderstorms Friday afternoon with the approaching upper trough a potential trigger. Saturday will be a repeat of Friday, with morning marine clouds making it into the Willamette Valleys, and the afternoon temperatures peaking in the 80s. THe threat for thunderstorms Saturday afternoon is smaller than on Friday, but can not rule out the possibility for isolated thunderstorms along the Cascade crest of lane county. ~TJ .LONG TERM...No Changes. Previous discussion follows...Minor changes made to the previous discussion...Saturday night through Monday...Biggest stories for the long term period will be the arrival of cooler weather, and increasing likelihood of measurable rainfall to end the dry streak. An increase in onshore flow and cooler temperatures Sunday into early next week. The biggest question remains whether the troughing across the region brings significant precipitation to the area. For the past few days, models have been consistent showing an unseasonably strong upper low moving into the Pacific Northwest. However, the 12Z operational GFS threw a wrench in the forecast and brings the trough through as an open wave well north into northern British Columbia. After seeing this solution, took a closer look at the GFS ensembles and they are split. About half the perturbations keep the open wave with fairly high heights and only a grazing shot of precipitation with the other half bringing a deep upper low into the region. We will be watching this time period closely as it will have significant impacts not only on the climatological records, but also for the ongoing fires in the area. If the stronger solutions verify, a wetting rain is possible which could significantly decrease the wildfire risk in our area. Given that confidence in the troughing is high, did increase PoP and sky cover for Sunday and Monday. Bentley/TJ && .AVIATION...Weak onshore flow continues today. This will keep IFR marine stratus at the coast through 12Z Thu. The stratus is again pushing up the Columbia River, and should impact KPDX and KTTD from roughly 13Z-17Z. Then expect primarily VFR conditions after 17Z for the interior. However, smoke may mix down in the late afternoon and early evening, bringing occasional MVFR vsbys. KPDX AND APPROACHES...IFR stratus coming up the Columbia River likely to affect the terminal from around 13Z-17Z. Then expect mainly VFR conditions after that. However, MVFR vsbys may develop at times during the late afternoon and early evening as smoke aloft mixes down to the surface. Pyle && .MARINE...High pressure over the northeast Pacific will continue through the end of the work week. This will produce northerly winds that will generally peak in the afternoon and evening hours, but gusts should remain well below Small Craft advisory thresholds. Despite an upcoming pattern change over the weekend and a weak front turning winds briefly southerly across the waters late in the weekend, few significant marine impacts are expected until at least early next week when seas could climb into the 6-9 ft range. Pyle/Neuman && .PQR WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. PZ...None. && Interact with us via social media: www.facebook.com/NWSPortland www.twitter.com/NWSPortland This discussion is for Northwest Oregon and Southwest Washington from the Cascade crest to 60 nautical miles offshore. This area is commonly referred to as the forecast area.
Nearby
Red Flag Warnings in Oregon, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.